Kansas, 2025Hail and Heavy Rain in Kansas, April 24 to 25, 2025
April 24 to 25, 2025 · NWS DDC · 10 events in 5 counties and zones
A compact upper-level shortwave ejected into the southern Great Plains. Southeasterly flow amplified the moisture available to the developing storms in addition to CAPE values in excess of 2000 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A compact upper-level shortwave ejected into the southern Great Plains. Southeasterly flow amplified the moisture available to the developing storms in addition to CAPE values in excess of 2000 J/kg. 0-6 km shear values were around 30 kts with hodograph soundings indicating good lower level shear with slight backing in the mid levels. The only severe output recorded from these storms were severe hail across the afternoon and evening of 4/24 with heavy rain lasting into the morning of 4/25.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 24, 2:07 PM CST, 1 hour 53 minutes earlier. Its key messages:
- There is a 50-70% chance for strong to severe thunderstorms tonight.
- Unseasonably cool temperatures expected Friday.
Area forecast discussion, Apr 24, 2:07 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
307 PM CDT Thu Apr 24 2025
.KEY MESSAGES...
- There is a 50-70% chance for strong to severe thunderstorms
tonight.
- Unseasonably cool temperatures expected Friday.
&&
.UPDATE...
Issued at 242 PM CDT Thu Apr 24 2025
**MESOSCALE DISCUSSION**
19Z surface observations show a weak outflow boundary roughly along
the K-96 corridor. There isn't much difference temperature wise
along the boundary as temperatures are basically in the upper
60s to low 70s in the cooler sector and in the lower to mid 70s
in the warmer sector to the south. Isolated convection has
developed in portions of Rush and Ness county along the boundary
but should remain sub severe for the time being as bulk shear
values in the lower levels are still pretty weak (> 30 kts).
Present thermodynamics have roughly 2000 J/kg surface CAPE along and
south of the outflow boundary and lapse rates of 7 C in the 0-3km
range. These rates should start to increase mainly along and south
of the highway 54 corridor which will be the focus for today's
forecast severe weather threat. SPC 1630Z update continues a slight
risk roughly along and south of a Syracuse to Medicine Lodge line
and the main threat will be hail up to 2 inches and wind gusts up to
70 mph. Tornado threat at this point should be fairly low. As the
outflow boundary moves to the south and west through the afternoon
and interacts with a dryline near the Oklahoma panhandle we could
see a few eluted supercells develop between 21-00Z in the
vicinity of these boundaries. Forecast hodographs continue to
show slight increasing in the 850 mb winds but SFC-6km shear
values in the 30-35 kt range. Hodograph curvatures show a slight
sickle shape in the lower levels and then with northwesterly
winds aloft a kink in the mid levels which should stifle giant
hail production (baseball or larger) but we could at least reach
2 inch criteria.
&&
.DISCUSSION...
Issued at 300 PM CDT Thu Apr 24 2025
WV imagery indicates a southwest flow aloft prevailing across the
Western High Plains. Near the surface, an area of low pressure
remains anchored in extreme southeast Colorado with an attendant
frontal boundary extending northeast through western Kansas.
Thunderstorm chances (50-70%) pick up again late this
afternoon/early evening with a similar setup to yesterday as the
SREF indicates a weak/compact upper level shortwave perturbation
ejecting northeast out of the Southern Rockies into the Western High
Plains early in the period. Meanwhile, a larger scale upper level
shortwave trough swinging east through the Upper Midwest into the
Great Lakes Region will help nudge the aforementioned frontal
boundary southward across southwest Kansas into northern Oklahoma
later this evening/overnight. Near the surface, a prevailing
southeasterly upslope flow will reinforce a moist airmass across
central/southwest Kansas with surface dewpoints holding generally in
the mid/upper 50s(F) to the lower 60s(F), supporting reasonable
instability with MUCAPE values upward of 1500 to 2000 J/kg. With
sufficient instability within a zone of steepening mid-level lapse
rates thunderstorm development is expected this afternoon as H5
vort maxima begin to kick out across the Western and Southern
High Plains, interacting with a dryline attendant to the surface
low in southeast Colorado and subsequent stalled boundary in
western Kansas as suggest by CAMs, not to mention any remnant
outflow boundaries from lingering morning convection. The focus
for storm development then shifts southward toward the Oklahoma
border through the evening hours in conjunction with the quasi-
stationary boundary beginning to shift south. The best chance
for storm development is expected to be across central/south
central Kansas and eastern portions of southwest Kansas where
the HREF shows a 30-50% probability of 6-hr QPF exceeding 0.25
of an inch by late this evening with storms potentially lingering
well into Friday morning.
Increased rain chances (60-80%) return Friday night/early Saturday
as medium range ensembles indicate a southwesterly flow aloft
returning across the Western High Plains in wake of a ridge axis
shifting east into the Central Plains. Departing surface high
pressure through the Upper Midwest will set up a east-southeasterly
upslope flow across the high plains of eastern Colorado/western
Kansas with a projected frontal boundary extending generally across
the Texas Panhandle northwest into southeast Colorado. With
sufficient moisture return providing increased instability, diurnally
driven thunderstorm development is expected in vicinity of the
frontal boundary with storms then spreading northeast into southwest
Kansas late Friday night into Saturday morning. This is supported
by the latest NBM painting a widespread 20-30% probability for
12-hr QPF exceeding 0.25 of an inch by early Saturday afternoon.
Near seasonal temperatures are forecast tonight as a weak frontal
boundary sinks slowly south through west central Kansas and portions
of southwest/central Kansas by daybreak Friday. With the HREF
indicating a 40-60% probability of temperatures dropping below 50F
in west central Kansas to a 20-40% probability of falling below 55F
in south central Kansas, look for lows in the upper 40s(F) to the
mid-50s(F). Unseasonably cool temperatures are likely Friday as
cooler air filters into western Kansas behind a cold front dropping
south into the Texas Panhandle/western Oklahoma, lowering H85
temperatures down to near 5C in extreme southwest Kansas to around
12C in south central Kansas. The HREF shows a 40-60% probability of
temperatures climbing above 55F out near the Colorado border to a
90% probability of temperatures nudging above 60F in south central
Kansas, so look for afternoon highs only up into the 50s(F) out west
to the lower 60s(F) farther east, especially if expected early
morning low level stratus lingers. A warming trend is then expected
through the weekend as departing surface high pressure returns a
southerly flow to western Kansas.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1103 AM CDT Thu Apr 24 2025
Isolated to widely scattered thunderstorms are expected to develop
across portions of southwest Kansas late this afternoon into early
evening, potentially affecting the vicinity of all TAF sites generally
after 21-23Z. Otherwise, primarily VFR conditions are expected to
prevail through late evening. Low level stratus is then expected
to develop along and behind a cold front pushing southward through
western Kansas overnight, resulting in potential MVFR cigs developing
in vicinity of KHYS after 06-08Z and spreading southward through
daybreak Friday. Light east- southeast winds prevailing through early
evening are expected to turn northeasterly 10 to 20kt generally after
02-04Z behind a weak cold front sinking southward through western
Kansas into northern Oklahoma.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Tatro
DISCUSSION...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Apr 24, 3:45 AM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
445 AM CDT Thu Apr 24 2025
KSZ030-031-043>046-061>066-074>081-084>090-250945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
445 AM CDT Thu Apr 24 2025 /345 AM MDT Thu Apr 24 2025/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
There is a chance of severe thunderstorms this afternoon and
evening across southwest Kansas. Very large hail is the primary
concern.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a small chance of severe thunderstorms Sunday evening
across western Kansas.
.SPOTTER INFORMATION STATEMENT...
Storm spotters may be needed this afternoon and evening,
especially along the southern tier of southwest Kansas.
In the hours before
Special weather statement, Apr 24, 3:16 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
416 PM CDT Thu Apr 24 2025
KSZ087-088-242145-
Meade KS-Clark KS-
416 PM CDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN MEADE AND SOUTHERN CLARK
COUNTIES THROUGH 445 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Englewood, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of eastern Meade and
southern Clark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10001 3720 10050 3748 10021 3700 9954
TIME...MOT...LOC 2116Z 218DEG 11KT 3716 10011
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BENNETTSpecial weather statement, Apr 24, 3:20 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
420 PM CDT Thu Apr 24 2025
KSZ031-242200-
Ellis KS-
420 PM CDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ELLIS COUNTY
THROUGH 500 PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victoria, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Emmeram around 425 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3908 9909 3904 9904 3885 9904 3891 9924
TIME...MOT...LOC 2120Z 226DEG 8KT 3890 9913
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
UMSCHEIDLocal storm report, Apr 24, 3:40 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
440 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Hail 2 SSE Meade 37.26N 100.32W
04/24/2025 M1.00 Inch Meade KS Public
Time estimated from radar.
&&
ASLocal storm report, Apr 24, 3:56 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
456 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Hail 12 S Sitka 37.00N 99.65W
04/24/2025 M1.00 Inch Clark KS Public
&&Special weather statement, Apr 24, 3:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Thu Apr 24 2025
KSZ031-046-242245-
Rush KS-Ellis KS-
459 PM CDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES THROUGH 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
La Crosse, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Liebenthal around 505 PM CDT.
Loretta around 510 PM CDT.
Pfeifer around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
&&
LAT...LON 3878 9904 3870 9904 3870 9903 3862 9903
3850 9937 3863 9945 3884 9911
TIME...MOT...LOC 2159Z 238DEG 26KT 3859 9932
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
UMSCHEIDHeavy Rain, Ford
- When
- April 24, 4:00 PM CST to April 25, 9:00 AM CST
- Where
- Ford County, 6.92 mi WNW of Spearville
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.900, -99.860
A storm total precipitation report of 4.5 inches from previous nights storms. Reported rain washed out cattle fences with cattle getting loose.
Hail, Meade
- When
- April 24, 4:32 PM CST
- Where
- Meade County, 1.49 mi SSE of Meade
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.260, -100.320
A public report of 1 inch hail.
Hail, Clark
- When
- April 24, 5:05 PM CST
- Where
- Clark County, 12.49 mi S of Sitka
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.000, -99.650
Public report of 1.5 inch hail.
Hail, Clark
- When
- April 24, 5:50 PM CST
- Where
- Clark County, 9.39 mi NW of Englewood
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.140, -100.080
Public report of 1.75 inch hail.
Hail, Hodgeman
- When
- April 24, 7:32 PM CST
- Where
- Hodgeman County, 2.29 mi WNW of Jetmore Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.990, -99.920
Public report of 1 inch hail.
Hail, Edwards
- When
- April 24, 7:53 PM CST
- Where
- Edwards County, 5.16 mi WNW of Nettleton
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 38.020, -99.410
Public report on social media with a video of 2.5 inch hail.
Hail, Hodgeman
- When
- April 24, 7:54 PM CST
- Where
- Hodgeman County, 4.96 mi SSW of Jetmore Muni Arpt
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.910, -99.900
Emergency manager reported 2 inch hail.
Hail, Edwards
- When
- April 24, 7:59 PM CST
- Where
- Edwards County, 7.39 mi NW of Nettleton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.060, -99.420
Public report of 1 inch hail.
Hail, Ford
- When
- April 24, 8:05 PM CST
- Where
- Ford County, 6.92 mi WNW of Spearville
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.900, -99.860
Public report of 2 inch hail and the accumulation of smaller hail.
Hail, Edwards
- When
- April 24, 8:18 PM CST
- Where
- Edwards County, 1.29 mi WSW of Nettleton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.970, -99.350
Public report of 1 inch hail.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 24, 2025$106,000 · EF1 · 10 events
- Flash Flood and Hail in Nebraska, April 24, 2025$100,000 · 3 in hail · 13 events
- Flash Flooding in Louisiana, April 24, 2025$49,000 · 11 events
- Tornadoes and Flash Flooding in Texas, April 24, 20255.2 in hail · 21 events
- Tornadoes and Hail in Oklahoma, April 24, 20252.25 in hail · 17 events
- Damaging Wind in Texas, April 24, 2025$20,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Colorado, April 24, 20251.75 in hail · 13 events
- Hail and Damaging Winds in Louisiana, April 24, 20251 injured · 1 in hail · 4 events
- Wildfire in Florida, April 24, 20251 injured · 1 event
- Hail in Iowa, April 24, 20251.75 in hail · 8 events
- Hail in Georgia, April 24, 20252 in hail · 5 events
- Flash Flooding in Alabama, April 24, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244475, 1244466, 1244467, 1244468, 1244469, 1244472, 1244470, 1244471, 1244474, 1244473.